Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 90, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2016, 12:46 AM CDT for Briscoe County, Childress County, Hall County, Texas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2016, 12:46 AM CDT (05:46 UTC)
- Expired
- May 17, 2016, 1:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Briscoe County, TX, Childress County, TX, Hall County, TX
The radar
The Amarillo radar (KAMA), 135 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:30 AM CDT | HAIL 1.75 | Childress, TX | HAIL TO GOLFBALL SIZE IN DIAMETER REPORTED AT THE CHILRESS COUNTY SHERRIFS OFFICE. |
| May 17, 1:33 AM CDT | HAIL 1.2 | Childress, TX | PUBLIC REPORT OF HAIL TO THE SIZE OF QUARTER TO HALF DOLLAR IN DIAMETER IN CHILDRESS. REPORT RELAYED TO NWS BY KVII TV AMARILLO. |
| May 17, 1:35 AM CDT | HAIL 1.5 | Childress, TX | PUBLIC WEB REPORT OF HAIL TO THE SIZE OF WALNUTS ON THE NORTH SIDE OF CHILDRESS. THE REPORT ALSO MENTIONED THE POSSIBILITY OF WIND GUSTS TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 11:58 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1214 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 16.5
The text
As transmitted.
307
WUUS54 KLUB 170546
SVRLUB
TXC045-075-191-170630-
/O.NEW.KLUB.SV.W.0090.160517T0546Z-160517T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1246 AM CDT TUE MAY 17 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS...
EASTERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS...
HALL COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 130 AM CDT
* AT 1245 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
MEMPHIS...MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHILDRESS...MEMPHIS...TURKEY...CAPROCK CANYON STATE PARK...TELL...BRICE...
ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3434 10018 3441 10115 3475 10099 3474 10008
TIME...MOT...LOC 0545Z 300DEG 35KT 3460 10052
HAIL...1.25IN
WIND...60MPH
$$
232 follow-up statements
957
WWUS54 KLUB 170606
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
106 AM CDT TUE MAY 17 2016
TXC045-170615-
/O.CAN.KLUB.SV.W.0090.000000T0000Z-160517T0630Z/
BRISCOE TX-
106 AM CDT TUE MAY 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRISCOE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED EAST
OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
CENTRAL TEXAS.
LAT...LON 3474 10008 3434 10018 3440 10095 3449 10095
3475 10082
TIME...MOT...LOC 0605Z 287DEG 27KT 3451 10038
$$
TXC075-191-170630-
/O.CON.KLUB.SV.W.0090.000000T0000Z-160517T0630Z/
CHILDRESS TX-HALL TX-
106 AM CDT TUE MAY 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR CHILDRESS AND HALL COUNTIES...
AT 105 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
TELL...OR 9 MILES NORTHWEST OF CHILDRESS...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHILDRESS...MEMPHIS...TURKEY...TELL...ESTELLINE...LAKEVIEW AND PLASKA
COMMUNITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3474 10008 3434 10018 3440 10095 3449 10095
3475 10082
TIME...MOT...LOC 0605Z 287DEG 27KT 3451 10038
HAIL...1.75IN
WIND...60MPH
$$
23489
WWUS54 KLUB 170617
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
117 AM CDT TUE MAY 17 2016
TXC075-191-170630-
/O.CON.KLUB.SV.W.0090.000000T0000Z-160517T0630Z/
CHILDRESS TX-HALL TX-
117 AM CDT TUE MAY 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR CHILDRESS AND EASTERN HALL COUNTIES...
AT 116 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHILDRESS...
MOVING SOUTHEAST AT 35 MPH. THE STRONGEST STORM WAS LOCATED NEAR
CHILDRESS.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHILDRESS...MEMPHIS...TELL...ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3474 10008 3434 10018 3439 10081 3446 10081
3475 10068
TIME...MOT...LOC 0616Z 293DEG 31KT 3448 10025
HAIL...2.00IN
WIND...60MPH
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:38 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 16, 11:38 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1138 PM CDT MON MAY 16 2016 .AVIATION... Line of strong convection to slowly sag southward through the southeastern Panhandle should bring a period of thunder to KCDS by 08z or 09z. Spottier, weaker showers and storms in the vicinity of KLBB not expected to persist beyond 06z. Could see some redevelopment toward 09z as a cold front moves past both KPVW and KLBB, but confidence not high enough to place mention in either TAF. Lagging the initial front will be stratus, likely IFR category that is expected to persist through much, if not all, of Tuesday. && .PREV DISCUSSION... /issued 1100 PM CDT MON MAY 16 2016/ UPDATE... Given recent radar trends, with did increase PoPs significantly across the southeast Texas Panhandle for the remainder of the night as severe storms from near Claude to north of Clarendon appear poised to impact our far northeastern zones. Elsewhere, we have seen more isolated elevated convection recently developing south and southeast of Lubbock, with even a report of pea sized hail received from Post recently. Although we don't anticipate severe activity further south across the central/southern South Plains into the southern Rolling Plains, this activity could persist well into the early morning hours as indicated by recent HRRR and RAP solutions. Given this, we have expanded slight chance PoPs to include much of the remainder of the FA overnight. Other minor adjustments were completed to the grids to account for recent observations and trends. In addition, a severe mention was included over the northeastern zones. The updated forecast and products have been sent. PREV DISCUSSION... /issued 847 PM CDT MON MAY 16 2016/ UPDATE... As expected, convection so far this evening has illuded the CWA as the capping locally has been too strong for the dryline circulation to overcome. However, a couple of weak upper level disturbance, one to our north and another to our south have promoted convective development, with the most robust and widespread convection being across portions of the Texas and Oklahoma Panhandles. This activity was translating east- southeastward as it was growing upscale, but should gradually turn more southeastward as it develops into a strengthening southerly LLJ which will still contain moderate to strong instability. This could bring the risk for strong/severe storms to our far northeast zones (around Memphis and Childress) late this evening into the very early morning hours of Tuesday. Damaging outflow winds and large hail will be the primary threats with the MCS as it translates southeastward late tonight. The ongoing forecast has a good handle on this, though PoPs may be increased further across the northeast zones if/when it becomes more apparent the activity will impact the northeast zones. Elsewhere, more isolated and increasingly elevated convection will be possible as an outflow aided cold front charges southward through the CWA through early Tuesday. No changes have been made to the current forecast ATTM. PREV DISCUSSION... /issued 625 PM CDT MON MAY 16 2016/ AVIATION... Of most immediate concern is the potential for thunder at KCDS later this evening, looking most like a window from 04z to 08z, as thunderstorms that formed in northeastern New Mexico and the northwestern Panhandle move to the east-southeast, then eventually more to the southeast. Still some question on both timing and coverage, and have opted to keep mention out of the TAF at this time. Will reevaluate as the evening progresses. Other issue is cold front timing and low clouds behind said front. Should see winds gradually back through east to north and northeast by 15z Tuesday with what will most likely be IFR conditions filtering in up to a few hours later. Potential exists for these low conditions to persist well into, if not through, the afternoon hours. PREV DISCUSSION... /issued 327 PM CDT MON MAY 16 2016/ SHORT TERM... Elongated upper level low spinning over the Great Basin into Colorado is evident on WV imagery with an area of subsidence moving in to the the western part of the CWFA. This is just south of an area of lift that is helping to fire convection across NERN NM. The dryline has largely stalled out just to the west of Lubbock. 18Z and AMDAR soundings to our north depict a stout dual-tiered capping inversion as expected and this is expected to inhibit convective development this afternoon. MCS should become established over the Panhandles later this afternoon and propagate southeastward into Southwestern Oklahoma. By in large, the bulk of the activity should remain northeast of the area though some westward expansion of the MCS could allow things to clip our northeastern zones. Elevated instability should be sufficient to allow for golf ball size hail with the system along with winds to 60 mph if it manages to work its way this far west. As the MCS propagates southeastward, a cold front will push into the region overnight. As with the last couple of frontal systems...isentropic upglide induced precipitation is looking likely. Though amounts do not look to be overly heavy...at least it will lead to a cool and cloudy Tuesday for most of us. LONG TERM... This forecast period picks up with the cold front continuing to push through the area, keeping chance PoPs across the CWA throughout Wednesday morning. Best lift appears to be across southern zones and into the Midland area for Wednesday afternoon from a bit of surface troughing, so shifted best PoPs to the west and southwest. Low level moisture looks to be in place at the right time, for once, over the next few days which will result in cloudy skies and much cooler than normal temperatures. Our next feature of interest will be an upper level low over AZ/NM late Wednesday that will open on Thursday as it advances towards West Texas. This will send a wave of energy in the form of a surface trough that, combined with the previously mentioned moisture, should give us some likely rounds of precip on Thursday. Highest rainfall totals will remain across the southern zones where Gulf moisture will be deepest. By late Thursday night, the upper trough begins to pass across the northern Texas Panhandle, and we start to dry out from west to east. Friday will be a flip of the switch back to "normal" May conditions as upper ridging quickly builds over the area, and we heat back to the 80s...just a few degrees shy of seasonal highs. No fear, though, Saturday we're right back where we should be, and we just keep warming throughout the weekend. We remain dry the first half of the weekend, though Sunday ahead of the next upper trough, we may see a sloshing dryline bring rain on Sunday. && .LUB Watches/Warnings/Advisories... None. && 07/23
Hazardous weather outlook, May 16, 8:54 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 854 PM CDT MON MAY 16 2016 TXZ021>044-180200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 854 PM CDT MON MAY 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS MOVING SOUTHEASTWARD THROUGH THE TEXAS PANHANDLE MAY IMPACT THE FAR SOUTHEAST TEXAS PANHANDLE, AROUND MEMPHIS AND CHILDRESS, AFTER 11 PM. THIS COMPLEX OF THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS EVENING ACROSS THE SOUTHEAST TEXAS PANHANDLE.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:49 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Hall | 56 min |
| May 17, 1:25 AM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 35 min |
| May 17, 1:32 AM CDT | Special Weather Statement | LUB | Hall | 13 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.